The Body Covers: The First International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV
Session 5: Recent Cohort Studies
June 27, 1999
Looking at cross-sectional data from Sydney, this presentation examined a syndrome of lipodystrophy, lactic acidemia and liver dysfunction associated with HIV nucleoside analogue reverse transcriptase (NRTI) therapy and its contribution to PI-related lipodystrophy syndrome. The data included 102 patients with lipodystrophy on HAART including PIs. However, of interest was the new report of 14 patients who also reported loss of fat from arms, legs and face, yet were taking only NRTIs, including d4T, ddI, 3TC, AZT, one-fifth of which were on non-nucleoside RTIs (NNRTIs). In contrast to patients developing lipodystrophy on PI containing regimen, these 14 patients were characterized by recent onset fatigue, nausea, mean weight loss of 6 kg over 4 months, abdominal distension (hepatomegaly without ascites), elevated serum lactate levels (1.4 vs. 4.6 mmol/L, respectively), and liver enzymes. In addition, these 14 patients developing body fat changes on NRTIs had low serum albumin concentrations and did not have hypertriglyceridemia. Metabolic alterations reportedly improved after cessation of NRTIs but weight gain was limited.Abstract: Sydney Cohort
Among patients on NRTIs, the duration of therapy, d4T use and serum lactate levels were associated with body fat changes. Thus, HIV-infected patients who developed body fat changes on NRTIs had a syndrome that is distinguishable from the lipodystrophy syndrome developing with PI-containing HAART use. Constitutional symptoms, lactic acidemia and hepatic dysfunction and recent weight loss characterize the syndrome with NRTI use. However, because significant weight loss occurred in these patients with NRTI use, it appears that this study cannot rule out wasting as a cause of the observed body fat loss.
Authored by: A. Carr
This article was provided by The Body PRO. Copyright © Body Health Resources Corporation. All rights reserved.